Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 17, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 2, 2020, 6:32 PM CDT for 4 counties in Wisconsin; Houston County, Winona County, Minnesota. It was in force for 43 min. 17 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2020, 6:32 PM CDT (23:32 UTC)
- Expired
- Jun 2, 2020, 7:15 PM CDT
- In force
- 43 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Houston County, MN, Winona County, MN, La Crosse County, WI, Monroe County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 14 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 6:33 PM CDT | TSTM WND GST 59 | Onalaska, WI | |
| Jun 2, 6:35 PM CDT | TSTM WND DMG | 2 Ese La Crosse, WI | TWO LARGE LIMBS DOWN ON BLISS ROAD, PARTIALLY BLOCKING DOWNHILL LANE. TIME ESTIMATED FROM RADAR. |
| Jun 2, 6:35 PM CDT | HAIL 1.25 | Holmen, WI | REPORT RELAYED VIA SOCIAL MEDIA. |
| Jun 2, 6:36 PM CDT | TSTM WND DMG | 1 Se La Crosse, WI | ONE LARGE LIMB DOWN ON CORNER OF LOSEY BLVD AND MAIN ST. TIME ESTIMATED FROM RADAR. |
| Jun 2, 6:36 PM CDT | HAIL 1.75 | Dakota, MN | |
| Jun 2, 6:40 PM CDT | TSTM WND DMG | Houston, MN | 3 TREES FELL ONTO A HOUSE. |
| Jun 2, 6:40 PM CDT | TSTM WND DMG | Mound Prairie, MN | POWER LINES DOWN. |
| Jun 2, 6:40 PM CDT | HAIL 1.5 | Holmen, WI | RELAYED VIA SOCIAL MEDIA. |
| Jun 2, 6:41 PM CDT | HAIL 1 | 2 Sse Holmen, WI | |
| Jun 2, 6:45 PM CDT | TSTM WND DMG | Coon Valley, WI | 2 LARGE PINE TREES BLOWN DOWN. |
| Jun 2, 6:50 PM CDT | TSTM WND DMG | 5 Nne Stoddard, WI | LARGE TREE DOWN AND OTHER BRANCHES. |
| Jun 2, 6:52 PM CDT | TSTM WND GST 57 | 2 Ne Mound Prairie, MN | . |
| Jun 2, 6:52 PM CDT | TSTM WND GST 57 | 2 Ne Mound Prairie, MN | |
| Jun 2, 6:54 PM CDT | TSTM WND GST 59 | 3 Ssw Barre Mills, WI | . |
| Jun 2, 6:54 PM CDT | TSTM WND GST 59 | 3 Ssw Barre Mills, WI | |
| Jun 2, 6:56 PM CDT | HAIL 0.5 | 1 Nw La Crescent, MN | |
| Jun 2, 7:15 PM CDT | TSTM WND GST 63 | 1 Nnw Viroqua, WI | 63.3 MPH REPORTED AT AIRPORT AWOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 14 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 4:39 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -557 J/kg
- Mixed-layer LCL
- 2144 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
231
WUUS53 KARX 022332
SVRARX
MNC055-169-WIC063-081-121-123-030015-
/O.NEW.KARX.SV.W.0017.200602T2332Z-200603T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
632 PM CDT Tue Jun 2 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Winona County in southeastern Minnesota...
Houston County in southeastern Minnesota...
La Crosse County in west central Wisconsin...
Northwestern Vernon County in southwestern Wisconsin...
Southwestern Monroe County in west central Wisconsin...
South central Trempealeau County in west central Wisconsin...
* Until 715 PM CDT.
* At 632 PM CDT, severe thunderstorms were located along a line
extending from near West Salem to near Lanesboro, moving southeast
at 25 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
West Salem and Bangor around 640 PM CDT.
Coon Valley around 700 PM CDT.
Viroqua and Westby around 715 PM CDT.
Other locations impacted by these severe thunderstorms include
Wildcat Mountain State Park, County Roads G And H, Brinkman Ridge,
Jersey Valley County Park, Irish Hill, North Side Of La Crosse and
South Side Of La Crosse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4373 9039 4348 9122 4350 9122 4350 9162
4375 9173 4385 9174 4407 9136
TIME...MOT...LOC 2332Z 330DEG 21KT 4386 9110 4370 9202
HAIL...1.50IN
WIND...70MPH
$$
Lee2 follow-up statements
412
WWUS53 KARX 022334
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
634 PM CDT Tue Jun 2 2020
MNC055-169-WIC063-081-121-123-030015-
/O.CON.KARX.SV.W.0017.000000T0000Z-200603T0015Z/
Winona MN-Houston MN-La Crosse WI-Vernon WI-Monroe WI-Trempealeau WI-
634 PM CDT Tue Jun 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN WINONA...HOUSTON...LA CROSSE...NORTHWESTERN
VERNON...SOUTHWESTERN MONROE AND SOUTH CENTRAL TREMPEALEAU
COUNTIES...
At 633 PM CDT, severe thunderstorms were located along a line
extending from near West Salem to near Lanesboro, moving southeast at
25 mph. At 535 PM golf ball sized hail was reported near Holmen.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
These severe storms will be near...
West Salem and Bangor around 640 PM CDT.
Coon Valley around 700 PM CDT.
Other locations impacted by these severe thunderstorms include
Wildcat Mountain State Park, County Roads G And H, Brinkman Ridge,
Jersey Valley County Park, Irish Hill, North Side Of La Crosse and
South Side Of La Crosse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4373 9039 4348 9122 4350 9122 4350 9162
4375 9173 4385 9174 4407 9136
TIME...MOT...LOC 2333Z 330DEG 21KT 4386 9110 4370 9202
HAIL...1.75IN
WIND...70MPH
$$
Lee384
WWUS53 KARX 022342
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
642 PM CDT Tue Jun 2 2020
MNC055-169-WIC063-081-121-123-030015-
/O.CON.KARX.SV.W.0017.000000T0000Z-200603T0015Z/
Winona MN-Houston MN-La Crosse WI-Vernon WI-Monroe WI-Trempealeau WI-
642 PM CDT Tue Jun 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN WINONA...HOUSTON...LA CROSSE...NORTHWESTERN
VERNON...SOUTHWESTERN MONROE AND SOUTH CENTRAL TREMPEALEAU
COUNTIES...
At 642 PM CDT, severe thunderstorms were located along a line
extending from near Sparta to 6 miles north of Spring Grove, moving
southeast at 65 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
These severe storms will be near...
Cashton around 645 PM CDT.
New Albin around 700 PM CDT.
Other locations impacted by these severe thunderstorms include
Wildcat Mountain State Park, County Roads G And H, Brinkman Ridge,
Jersey Valley County Park, Irish Hill, North Side Of La Crosse and
South Side Of La Crosse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4373 9039 4348 9122 4350 9122 4350 9162
4375 9173 4385 9174 4407 9136
TIME...MOT...LOC 2342Z 297DEG 56KT 4387 9082 4366 9165
HAIL...2.00IN
WIND...70MPH
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:22 PM CDT, 10 minutes earlier.
Area forecast discussion, Jun 2, 6:22 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 622 PM CDT Tue Jun 2 2020 .SHORT TERM...(This evening through Tonight) Updated at 615 PM CDT Tue Jun 2 2020 Very steep mid level lapse rates (700-500 mb around 8 C/km) with FAT CAPE profiles (SBCAPES in excess 3500 J/kg) is supporting vigorous convection with large hail. With numerous outflow boundaries and some drier air aloft, damaging wind gusts are also likely. With wind shear not very impressive (deeper, stronger removed to the north in the cooler air), tornado risk appears low at this time. Storms should clear the area by midnight as the surface front clears the area. .LONG TERM...(Wednesday through Tuesday) Issued at 239 PM CDT Tue Jun 2 2020 Surface ridge builds into the Upper Midwest Wednesday. Subsidence underneath surface ridge will provide slightly cooler temperatures and dry weather across the forecast area. Next concern is Thursday afternoon into Friday morning...The 02.12z are in decent agreement tracking a surface front across the forecast area. The deterministic 02.12z models suggest enough 20 to 30 knots of 0-3km shear...however the higher instability axis (2000-2500 j/kg) will be over the southern forecast area and lesser instability (<500 j/kg) over the northern half where the higher/deeper shear. Combined with the timing of the surface front late Thursday evening/night...organized severe threat appears to be low at this time. Diminishing chances of showers/storms are expected Friday...as surface ridge builds north to south across the region. Main forecast concerns Friday night through Tuesday are on and off small chances of showers/storms mainly Sunday into Tuesday. The GFS/ECMWF/GEM 02.12z are in good agreement digging upper level trough over the eastern Great Lakes Region and amplifying ridge across the central United States through the period. As upper level ridge builds east over the western Great Lakes Region...southerly flow aloft advects warmer air and moisture into the forecast area Sunday into Tuesday. Pieces of energy embedded in the southwesterly flow aloft over the Rocky Mountains will allow for on and off small chances of showers/storms Sunday into Tuesday. High temperatures are expected to warm well into the 80s by Monday and Tuesday...as both 02.12z GFS/ECMWF show 925mb temperatures warming to plus 20 to plus 25 degrees celsius by 00z Monday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 613 PM CDT Tue Jun 2 2020 Main aviation concern this evening is widespread, rapid, and intense thunderstorm development. With abundant instability, storms are producing large hail and strong surface winds. Periods of storms will continue for the next several hours, and should move out of the area by midnight. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DMD LONG TERM...DTJ AVIATION...DMD
Hazardous weather outlook, Jun 2, 12:58 PM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1258 PM CDT Tue Jun 2 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-031000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1258 PM CDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Storms will develop across southeast Minnesota early this evening, quickly becoming severe. The storms will spread east and south through the evening. Very large hail and damaging winds are the main threats. Locally heavy rain can also be expected and an isolated tornado cannot be ruled out. The severe risk will generally be confined between 7 pm and midnight with the storms gradually weakening and exiting the area by daybreak Wednesday. In addition, near record or record high temperatures in the low to mid 90s are expected this afternoon, resulting in maximum heat indices of 95 to 100 degrees. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional periodic chances for thunderstorms will occur Thursday afternoon into early next week. Severe storms appear unlikely at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Local storm report, Jun 2, 5:55 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
555 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 1 NW TREMPEALEAU 44.02N 91.45W
06/02/2020 M1.00 INCH TREMPEALEAU WI LAW ENFORCEMENT
&&Local storm report, Jun 2, 5:57 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
557 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 2 W WHITEHALL 44.37N 91.35W
06/02/2020 TREMPEALEAU WI LAW ENFORCEMENT
TREES DOWN.
&&Local storm report, Jun 2, 5:59 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
559 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 1 S WINONA 44.03N 91.66W
06/02/2020 E1.75 INCH WINONA MN TRAINED SPOTTER
&&Local storm report, Jun 2, 6:01 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
601 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL TREMPEALEAU 44.01N 91.44W
06/02/2020 E1.00 INCH TREMPEALEAU WI PUBLIC
RELAYED VIA SOCIAL MEDIA PHOTO.
&&Local storm report, Jun 2, 6:16 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
616 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 3 S NEILLSVILLE 44.51N 90.60W
06/02/2020 E0.70 INCH CLARK WI PUBLIC
RELAYED VIA PHONE.
&&Local storm report, Jun 2, 6:24 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
624 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL HOLMEN 43.96N 91.26W
06/02/2020 E1.25 INCH LA CROSSE WI NWS EMPLOYEE
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 5:11 PM CDT | Special Weather Statement | ARX | Clark | 49 min |
| Jun 2, 5:18 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, La Crosse, Trempealeau | 42 min |
| Jun 2, 5:31 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 44 min |
| Jun 2, 5:35 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson, Trempealeau | 40 min |
| Jun 2, 5:52 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 38 min |
| Jun 2, 5:58 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Trempealeau | 47 min |
| Jun 2, 5:59 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 31 min |
| Jun 2, 6:07 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 23 min |
| Jun 2, 6:09 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 39 min |
| Jun 2, 6:25 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Juneau, La Crosse, Monroe, Trempealeau | 50 min |
| Jun 2, 6:44 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 46 min |
| Jun 2, 6:59 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau, Richland, Vernon | 61 min |
| Jun 2, 5:14 PM CDT | Special Weather Statement | ARX | Winona | 46 min |
| Jun 2, 6:31 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower, Olmsted | 89 min |
| Jun 2, 6:55 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 80 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.